Alabama, 2011Drought in Alabama, March 1 to 31, 2011
March 1 to 31, 2011 · NWS BMX · 5 events in 5 counties and zones
Below normal rainfall continued across portions of central Alabama during the latter half of February caused drought conditions to worsen. Extreme drought (D3) conditions began for portions of Tallapoosa, Chambers, Lee, Macon, and Elmore Counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued across portions of central Alabama during the latter half of February caused drought conditions to worsen. Extreme drought (D3) conditions began for portions of Tallapoosa, Chambers, Lee, Macon, and Elmore Counties. Although, several systems brought rainfall to the area through March, portions of these counties remained in Extreme Drought (D3) through the entire month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Feb 28, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 PM CST MON FEB 28 2011
.UPDATE...FOR 06Z AVIATION.
&&
.DISCUSSION...
THE MAIN LINE OF THUNDERSTORMS THAT CAUSED MOST OF THE DAMAGE TODAY
HAS EXITED CENTRAL ALABAMA INTO GEORGIA AND POINTS SOUTH AND EAST.
GUSTY NORTHERLY WINDS WILL CONTINUE INTO THE OVERNIGHT HOURS AND
TOMORROW MORNING AS THE PRESSURE GRADIENT ON THE BACK SIDE OF THE
COLD FRONT REMAINS TIGHT. DRY AIR WILL FILTER IN FAIRLY QUICKLY
TOMORROW AS WELL.
THERE ARE MULTIPLE AREAS THAT RECEIVED DAMAGE THIS AFTERNOON. WE ARE
CURRENTLY PUTTING TOGETHER STORM SURVEY TEAMS TO GO OUT FIRST THING
TOMORROW MORNING TO ASSESS DAMAGE FROM TODAY'S STORMS. LOOK FOR THE
PUBLIC INFORMATION STATEMENT HIGHLIGHTING THE AREAS WE WILL BE
SURVEYING ON TUESDAY.
27
&&
.AVIATION...06Z TAF DISCUSSION.
WITH ALL OF THE THUNDERSTORM ACTIVITY FINALLY OUT OF OUR AREA...WE
CAN FINALLY FOCUS ON THE BACK END OF THIS LATEST SYSTEM. SOME WRAP
AROUND CLOUDS WILL AFFECT ALL OF OUR CENTRAL ALABAMA TAF SITES
TONIGHT...GIVING EVERYBODY MVFR CIGS. WINDS WILL REMAIN ELEVATED
BEHIND THE COLD FRONT AS WELL...WITH VERY GUSTY NORTHERLY
WINDS...BEFORE THE PRESSURE GRADIENT RELAXES TUESDAY MORNING. SKIES
SHOULD BEGIN TO CLEAR OUT BY 14-15Z.
NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED
TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND
OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH
OBSERVATIONS THERE.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.
27
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Feb 28, 7:57 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CST MON FEB 28 2011
ALZ011>015-017>050-020157-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
757 PM CST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER STORM SYSTEM MAY APPROACH THE AREA ON SATURDAY. SOME OF THE
STORMS WITH THIS SYSTEM COULD BECOME SEVERE. CONFIDENCE ON THE
TIMING OF THIS SYSTEM IS LOW...SO CHECK BACK WITH US FOR OUR LATEST
THOUGHTS ON THIS NEXT SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT NEEDED
AT THIS TIME.
27
In the hours before
Local storm report, Feb 28, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG N PRATTVILLE 32.46N 86.45W
02/28/2011 AUTAUGA AL PUBLIC
POSSIBLE TORNADO. HIGHWAY 31 AND COUNTY ROAD 107 NORTH OF
PRATTVILLE. TREES AND POWERLINES DOWN. TREES ON HOMES.
&&
KSUMRALLLocal storm report, Feb 28, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 W PINTLALA 32.18N 86.44W
02/28/2011 LOWNDES AL BROADCAST MEDIA
18-WHEELER OVERTURNED ON INTERSTATE 65 NEAR PINTLALA
EXIT.
&&
KSUMRALLLocal storm report, Feb 28, 6:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 E HAYNEVILLE 32.18N 86.49W
02/28/2011 LOWNDES AL EMERGENCY MNGR
TREES AND POWERLINES DOWN AT COUNTY ROAD 37 AND DEER
TRAIL ROAD.
&&
KSUMRALLLocal storm report, Feb 28, 6:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 9 N PRATTVILLE 32.59N 86.45W
02/28/2011 AUTAUGA AL EMERGENCY MNGR
MOBILE HOMES DAMAGED AT COUNTY ROAD 104 AND COUNTY ROAD
107 NORTH OF CENTRAL ALABAMA ELECTRIC BRIDGE.
&&
KSUMRALLLocal storm report, Feb 28, 7:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 1 NE BLOUNTSVILLE 34.11N 86.56W
02/28/2011 M0.75 INCH BLOUNT AL PUBLIC
IN THE AREA OF ROCK SPRINGS
0225 PM TSTM WND DMG 10 N GADSDEN 34.15N 86.01W
02/28/2011 ETOWAH AL EMERGENCY MNGR
TREES DOWN AT DUCK SPRINGS ELEMENTARY.
0225 PM TSTM WND DMG 2 WSW TABOR ROAD 34.18N 85.90W
02/28/2011 ETOWAH AL TRAINED SPOTTER
TREES DOWN AND TIN BLOWN OFF ROOF.
0230 PM TSTM WND DMG MOUNTAINBORO 34.15N 86.13W
02/28/2011 ETOWAH AL EMERGENCY MNGR
TREES DOWN
0230 PM TSTM WND DMG 2 WSW TABOR ROAD 34.18N 85.90W
02/28/2011 ETOWAH AL EMERGENCY MNGR
ROOF OFF BARN ON BLACKWELL ROAD.
0235 PM TSTM WND DMG S LEESBURG 34.18N 85.77W
02/28/2011 CHEROKEE AL EMERGENCY MNGR
BARN COLLAPSE OFF COUNTY ROAD 167 AND POSSIBLE HOME
DAMAGE IN THE SAME AREA. NO INJURIES.
0241 PM HAIL MORRIS 33.75N 86.81W
02/28/2011 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS
0245 PM TSTM WND DMG FULTONDALE 33.62N 86.80W
02/28/2011 JEFFERSON AL AMATEUR RADIO
TREES DOWN. WALKERS CHAPEL ROAD AND LACEYS CHAPEL RAOD.
0255 PM TSTM WND DMG 10 E CENTRE 34.15N 85.50W
02/28/2011 CHEROKEE AL PUBLIC
METAL FLAGPOLE SNAPPED IN HALF.
0300 PM HAIL E BIRMINGHAM 33.53N 86.80W
02/28/2011 M1.00 INCH JEFFERSON AL NWS EMPLOYEE
IN AVONDALE AREA.
0301 PM HAIL BIRMINGHAM 33.53N 86.80W
02/28/2011 E1.75 INCH JEFFERSON AL BROADCAST MEDIA
HAIL AS LARGE AS GOLF BALLS ON RED MOUNTAIN.
0305 PM HAIL 1 N CHELSEA 33.34N 86.64W
02/28/2011 E1.50 INCH SHELBY AL PUBLIC
HAIL AS LARGE AS PING PONG BALLS IN BROOK HIGHLAND.
0336 PM TSTM WND DMG 2 NE HARPERSVILLE 33.36N 86.41W
02/28/2011 SHELBY AL EMERGENCY MNGR
TREE DOWN AT HIGHWAY 25 AT LOW ROAD AND MYRTLEWOOD DRIVE.
0350 PM TSTM WND DMG ANNISTON 33.66N 85.81W
02/28/2011 CALHOUN AL EMERGENCY MNGR
MULTIPLE POWER LINES DOWN AROUND TOWN.
0350 PM TSTM WND DMG ALPINE 33.36N 86.22W
02/28/2011 TALLADEGA AL FIRE DEPT/RESCUE
POWER LINE DOWN BETWEEN ALABAMA HIGHWAY 21 AND BULLOCKS
FERRY ROAD
0350 PM TSTM WND DMG WEAVER 33.76N 85.81W
02/28/2011 CALHOUN AL EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR CEDAR SPRINGS ROAD.
0350 PM TSTM WND DMG JACKSONVILLE 33.81N 85.76W
02/28/2011 CALHOUN AL LAW ENFORCEMENT
POWER POLE DOWN ON GEORGE DOUTHIT DRIVE
0515 PM TSTM WND DMG 9 N PRATTVILLE 32.59N 86.45W
02/28/2011 AUTAUGA AL EMERGENCY MNGR
MOBILE HOMES DAMAGED AT COUNTY ROAD 104 AND COUNTY ROAD
107 NORTH OF CENTRAL ALABAMA ELECTRIC BRIDGE.
0518 PM TSTM WND DMG WNW ELMORE 32.54N 86.32W
02/28/2011 ELMORE AL EMERGENCY MNGR
TREES DOWN ON JACKSON ROAD AND ALSO ON MERCER ROAD.
0518 PM TSTM WND DMG 4 NW ELMORE 32.58N 86.36W
02/28/2011 ELMORE AL EMERGENCY MNGR
TREES DOWN AND MOBILE HOME OVERTURNED AT HARRIS AND CHAD
ROADS. NO INJURIES
0520 PM TSTM WND DMG N PRATTVILLE 32.46N 86.45W
02/28/2011 AUTAUGA AL PUBLIC
POSSIBLE TORNADO. HIGHWAY 31 AND COUNTY ROAD 107 NORTH OF
PRATTVILLE. TREES AND POWERLINES DOWN. TREES ON HOMES.
0545 PM TSTM WND DMG 4 W PINTLALA 32.18N 86.44W
02/28/2011 LOWNDES AL BROADCAST MEDIA
18-WHEELER OVERTURNED ON INTERSTATE 65 NEAR PINTLALA
EXIT.
0550 PM TSTM WND DMG 5 E HAYNEVILLE 32.18N 86.49W
02/28/2011 LOWNDES AL EMERGENCY MNGR
TREES AND POWERLINES DOWN AT COUNTY ROAD 37 AND DEER
TRAIL ROAD.
&&
KSUMRALLDrought, Elmore
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Extreme drought conditions begin for the extreme eastern portion of Elmore County.
Drought, Tallapoosa
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Extreme drought conditions begin for Tallapoosa County.
Drought, Chambers
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Extreme drought conditions begin for Chambers County.
Drought, Macon
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Extreme drought conditions begin for Macon County.
Drought, Lee
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Extreme drought conditions begin for Lee County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, March 1, 2011$1.0 million · 1 event
- Flooding in Illinois, March 1 to 31, 2011$530,000 · 6 events
- Flooding in Ohio, March 1 to 2, 2011$265,000 · 9 events
- Drought in Texas, March 1 to 31, 2011$103,000 · 15 events
- Flooding in Ohio, March 1 to 3, 2011$75,000 · 3 events
- Flooding in Indiana, March 1 to 27, 2011$70,000 · 4 events
- Wildfire in Texas, March 1, 2011$60,000 · 1 event
- Drought in Arkansas, March 1 to 31, 201135 events
- Drought in Oklahoma, March 1, 201129 events
- Drought in Texas, March 1 to 31, 201121 events
- Drought in Louisiana, March 1 to 31, 201117 events
- Drought in Colorado, March 1 to 31, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291756, 291757, 291758, 291759, 291760.